Texas, 2007

Hurricane in Texas, September 12 to 13, 2007

September 12 to 13, 2007 · NWS HGX · 2 events in 2 counties and zones

Humberto was a Category 1 hurricane when it made landfall just to the east of High Island early in the morning on September 13th. Wind damage which occurred late on the 12th and early on the 13th was confined to the High Island area of Galveston County and far eastern Chambers County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Humberto was a Category 1 hurricane when it made landfall just to the east of High Island early in the morning on September 13th. Wind damage which occurred late on the 12th and early on the 13th was confined to the High Island area of Galveston County and far eastern Chambers County.

Humberto is notable for its exceptional rapid intensification off the Texas coast from a tropical depression into a hurricane within nineteen hours. Maximum rainfall totals from Humberto ranged from around two inches to over fourteen inches mainly along and east of a line from Freeport to the Hitchcock and Texas City area to around Winnie.

The majority of the damage from Humberto was due to high winds and fresh water flooding that caused minor structural damage along with knocking down trees and power lines. There were no injuries or deaths from Humberto in the Houston-Galveston area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 12, 7:39 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 12, 7:39 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
839 PM CDT WED SEP 12 2007

.DISCUSSION...
THE BIG RUSH OF WIND YOU MIGHT HAVE OBSERVED WAS NOT FROM HUMBERTO
BUT FROM THIS FORECASTER BREATHING A HUGE SIGH OF RELIEF. THE
CENTER OF HUMBERTO IS STILL OFFSHORE AND THE STORM IS TAKING A BIT
OF A MORE NORTHEAST TRACK. IT APPEARS THAT THE CITY OF HOUSTON
WILL DODGE A BULLET AND THE HEAVIEST RAINS WILL FALL OVER PARTS OF
GALVESTON...CHAMBERS AND LIBERTY COUNTY. NEW EXCESSIVE RAIN
OUTLOOK MATCHES UP VERY WELL WITH THIS LINE OF REASON. WILL WAIT
FOR THE LATEST TPC COORDINATION CALL...BUT WILL BE TRIMMING
A FEW COUNTIES FROM THE FLOOD WATCH...MOST LIKELY MONTGOMERY...
POLK...FT BEND...SAN JACINTO AND POSSIBLY HARRIS. HARRIS IS SO BIG AND
THE EASTERN FOURTH OF THE COUNTY COULD STILL GET SOME HEAVY RAIN SO
AM NOT SURE. WILL BE REMOVING THE INLAND TROP STORM WARNING FOR
JACKSON...MATAGORDA AND FT BEND COUNTIES DUE TO WEAKER WINDS AND
THE SYSTEM MOVING AWAY FROM THESE COUNTIES. HAVE NOT LOOKED PAST
THE FIRST PERIOD SO AM NOT PLANNING ANY CHANGES PAST TONIGHT.
43/40/42/34/DH

&&

AVIATION...
TROPICAL STORM HUMBERTO IS THE MAIN CONCERN FOR THE TERMINAL SITES
OVER THE NEXT 12 HOURS. THE MAIN AREA OF CONCERN WILL BE
CONCENTRATED ALONG THE IMMEDIATE COAST AND POSSIBLY INCLUDING THE
BIG AIRPORTS. THE STORM HAS APPEARED TO MOVE A BIT MORE TO THE
NORTH-NORTHEAST OVER THE PAST FEW HOURS AND THE CENTER AT 0130Z
WAS LOCATED ABOUT 20 NM OFF THE GLS TERMINAL.

WILL KEEP THE WORST WEATHER CONDITIONS OVER GLS AND LBX WITH MORE
TEMPO CONDITIONS AT HOU...IAH...AND SGR. GLS MAY SEE SOME GUSTS TO
40 KNOTS. WILL WAIT TO SEE WHAT THE NEW TPC FORECAST IS BEFORE
ISSUING ANY MAIN UPDATES FOR THE COASTAL SITES BUT WILL LIKELY
IMPROVE THE MORE INLAND SITES WITHIN THE NEXT COUPLE OF HOURS.

40

.PREV DISCUSSION... /ISSUED 452 PM CDT WED SEP 12 2007/

DISCUSSION...
TROPICAL STORM HUMBERTO BEARING DOWN ON THE BRAZORIA-GALVESTON-
CHAMBERS COUNTIES AS OF 430 PM. CURRENT RADAR CIRCULATION PLACES
IT ABOUT 45 MILES SOUTH OF JAMAICA BEACH MOVING NORTH. SEE LATEST
NHC GUIDANCE FOR THE PARTICULARS. WINDS OF 20-45 KNOTS SEEM LIKELY
OVER THE SOUTHEASTERN ZONES TONIGHT AND WITH THE EAST AND
NORTHEAST WINDS WILL SEE A RUNUP IN TIDE LEVELS AROUND GALVESTON
BAY AND COASTAL AREAS EAST OF SAN LUIS PASS. RAINFALL OF LESS THAN
2 INCHES SEEMS REASONABLE FOR AREAS MAINLY WEST OF A PALACIOS TO
SEALY TO HUNTSVILLE LINE WITH AMOUNT RAMPING UP QUICKLY CLOSER TO
THE TRACK WHERE AMOUNTS OF 3 TO 6 INCHES SEEMS QUITE REASONABLE
WITH ISOLATED TOTALS OF 10 TO 15 INCHES. THE SYSTEM SHOULD LIFT
OUT OF MOST OF THE AREA DURING THE AFTERNOON THURSDAY WITH A QUICK
DROP OFF IN POPS AND QPF. 12Z GUIDANCE PAINTS A DRIER PATTERN BY
LATE FRIDAY THROUGH THE WEEKEND SO HAVE PARED BACK POPS.

45/37/33/34/43/42/40/39/DH

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      71  87  73  88  72 /  60  50  20  50  30
HOUSTON (IAH)              73  84  73  87  73 / 100  90  30  60  30
GALVESTON (GLS)            80  84  77  86  78 / 100  90  40  60  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: BRAZORIA...
     CHAMBERS...GALVESTON...HARRIS...JACKSON...MATAGORDA.

     INLAND TROPICAL STORM WARNING UNTIL 7 AM CDT THURSDAY FOR THE
     FOLLOWING ZONES: BRAZORIA...CHAMBERS...FORT BEND...
     GALVESTON...HARRIS...LIBERTY...MATAGORDA.

     FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...
     HARRIS...LIBERTY...MATAGORDA...MONTGOMERY...POLK...SAN
     JACINTO.

GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...43
Hazardous weather outlook, Sep 12, 4:26 PM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
526 PM CDT WED SEP 12 2007

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-132230-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
526 PM CDT WED SEP 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

TROPICAL STORM HUMBERTO WILL MAKE LANDFALL ALONG THE UPPER TEXAS
COAST TONIGHT. TROPICAL STORM WARNINGS ARE IN EFFECT FOR THE
COASTAL COUNTIES. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
SOUTHEASTERN PORTIONS OF SOUTHEAST TEXAS.

VERY HEAVY RAINFALL WILL BE LIKELY OVER MAINLY THE SOUTHEASTERN
PORTIONS OF THE AREA WITH ACCUMULATIONS OF 3 TO 9 INCHES WITH
ISOLATED TOTALS OF 10 TO 15 INCHES POSSIBLE ALONG AND EAST OF THE
TRACK OF HUMBERTO. ISOLATED TORNADOES ARE POSSIBLE ALONG AND EAST
OF A FREEPORT TO HOUSTON TO LIVINGSTON LINE.

TIDE LEVELS WILL RANGE FROM 2 TO 4 FEET ABOVE NORMAL. THERE MAY
BE SOME MINOR COASTAL FLOODING ALONG THE BEACH FRONT AREAS EARLY
THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAINFALL CHANCES WILL DECREASE QUICKLY AS THE SYSTEM LIFTS OFF TO
THE NORTHEAST AND OUT OF THE AREA BY LATE THURSDAY AFTERNOON.
LINGERING FLOOD ISSUES MAY PERSIST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON THROUGH
THURSDAY AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Galveston

When
September 12, 10:00 PM CST to September 13, 2:00 AM CST
Where
Galveston forecast zone
Category
1
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

Hurricane Humberto affected 170 homes. Five single family homes were completely destroyed, twenty-two received major damage, and forty-nine only minor damage.

Several High Island homes had roof and shingle damage, a gas station awning collapsed, and a local motel received moderate roof damage. High Island High School received light pole and sign damage. There were widespread uprooted trees and snapped limbs. Within town, larger trees were snapped off at the trunk.

Numerous power poles were either completely blown down, or pushed over, along Highway 87 towards Canal City and Gilchrist.

Hurricane (Typhoon), Chambers

When
September 12, 10:00 PM CST to September 13, 2:45 AM CST
Where
Chambers forecast zone
Category
1
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
29.708, -94.671 (the zone’s center; the record gives no point)

Minor structural and roof damage were noted in the communities of Winnie and Stowell. Damage to private property was one structure destroyed, two with major damage, and three with minor damage. Overall, twenty-two structures were affected. Newspapers reported metal roof damage to the community center building. The majority of the damage in the area were uprooted trees and broken limbs. Snapped power poles were witnessed about eight miles west of Stowell, or east of the Anahuac National Wildlife Refuge, along Highway 124. Power pole damage was also noted on southbound Highway 124 towards High Island.

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007The 2007 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60861, 60862.